Missouri, 2002

Hail in Missouri, May 7, 2002

May 7, 2002 · NWS PAH · 2 events in 2 counties and zones

A thunderstorm complex produced large hail at a couple of locations in the Mark Twain National Forest, including Fremont and Hendrickson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A thunderstorm complex produced large hail at a couple of locations in the Mark Twain National Forest, including Fremont and Hendrickson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 7, 12:07 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 7, 12:07 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
107 PM CDT TUE MAY 7 2002

HEAVY RAIN POTENTIAL IS PRIMARY CONCERN AT THIS TIME. EARLY MORNING
MCS LEFT A COLD POOL AND MESOHIGH OVER THE MID MISSISSIPPI VALLEY.
CONVECTION HAS BEEN REFIRING IN WARM ADVECTION REGIME ON THE BACK
SIDE OF THE MESOHIGH. VISIBLE SATELLITE IMAGERY AND SFC OBS
INDICATED AN OUTFLOW BOUNDARY JUST SOUTH OF A LINE FROM KDYR TO KJBR
AT 17Z. ACTIVITY OVER CENTRAL MISSOURI MAY DEVELOP EASTWARD THROUGH
EARLY TONIGHT AS THE OUTFLOW BOUNDARY RETURNS NORTHWARD.

ON THE SYNOPTIC SCALE...A QUASI-STATIONARY FRONT WAS JUST NORTH OF
INTERSTATE 70 AT MIDDAY. ETA INDICATES THIS FRONT WILL SAG SOUTHWARD
OR REFORM NEAR A KSTL TO KEVV LINE LATE TONIGHT. AVN BRINGS IT SOUTH
TO A SIMILAR LOCATION THIS EVENING...THEN LIFTS IT BACK NORTH
OVERNIGHT. GIVEN THE UNCERTAINTY REGARDING THE MOVEMENT OF THE FRONT
AND THE OUTFLOW BOUNDARY...AXIS OF HEAVIEST RAINFALL IS VERY
DIFFICULT TO DETERMINE. LOCALLY HEAVY RAINFALL WILL BE MENTIONED IN
THE FORECAST. WILL HOLD OFF ON A FLOOD WATCH...SINCE FLASH FLOOD
GUIDANCE IS QUITE HIGH FOR MOST COUNTIES. EXCEPTION IS OVER
SOUTHWEST INDIANA...WEST ACROSS THE INTERSTATE 64 CORRIDOR...WHICH
WILL BE MONITORED CLOSELY OVERNIGHT. INCREASING LOW LEVEL JET...HIGH
PRECIPITABLE WATER VALUES...AND A SLOW MOVING FRONTAL BOUNDARY ALL
SUPPORT ISOLATED RAINFALL AMOUNTS OVER 2 INCHES.

MODELS ARE IN GOOD AGREEMENT LIFTING THE FRONT WELL NORTH OF THE
FORECAST AREA WEDNESDAY. ETA STILL INDICATES A CAPPED AIR MASS WILL
OVERSPREAD THE REGION DURING THE AFTERNOON...WITH CONVECTIVE
INHIBITION OVER 100 J/KG. EXPECT CONVECTION TO BE MAINLY IN THE
MORNING WITH THE DEPARTING WARM FRONT.

THE MAIN COLD FRONT WILL APPROACH FROM THE WEST WEDNESDAY NIGHT. THE
FRONT IS STILL PROGGED TO CROSS MOST OF THE FORECAST AREA ON
THURSDAY IN THE 12Z TO 18Z TIME FRAME...WHICH SHOULD MITIGATE THE
SEVERE WEATHER THREAT. ETA IS A LITTLE SLOWER THAN THE
AVN...BRINGING THE FRONT THROUGH PARTS OF WEST KENTUCKY DURING THE
AFTERNOON. A SURFACE HIGH WILL BUILD IN BEHIND THE FRONT THURSDAY
NIGHT...PASSING NEAR OR OVER THE FORECAST AREA ON FRIDAY.

THE BREAK IN THE ACTIVE WEATHER PATTERN WILL BE SHORT LIVED...AS THE
AVN IS NOW MORE PROGRESSIVE WITH THE NEXT SYSTEM FOR THE WEEKEND.
RETURN FLOW DEVELOPS SATURDAY...WITH SOME WARM ADVECTION SHOWERS OR
STORMS POSSIBLE. MORE SIGNIFICANT WEATHER IS POSSIBLE SUNDAY AHEAD
OF ANOTHER COLD FRONT.

COORDINATED WITH LSX/ILX/SDF

.PAH...NONE.

MY/GM

In the hours before

Special weather statement, May 7, 8:00 AM CST, 5 hours 22 minutes before
INZ081-082-085>088-KYZ014-015-018>020-071420-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
900 AM CDT TUE MAY 7 2002

...SEVERE THUNDERSTORM WATCH NUMBER 247 FOR SOUTHWEST INDIANA AND
NORTHWEST KENTUCKY HAS EXPIRED...

THUNDERSTORMS HAVE ENDED ACROSS SOUTHWEST INDIANA AND NORTHWEST
KENTUCKY. SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP LATER
TODAY...BUT THE THREAT OF SEVERE WEATHER HAS ENDED FOR THIS MORNING.
Special weather statement, May 7, 12:11 PM CST, 1 hour 11 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-080000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT TUE MAY 7 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
A SLIGHT RISK OF SEVERE STORMS EXISTS TONIGHT FOR THE ENTIRE QUAD
STATE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
SEVERE THREAT WITH ANY STORMS THAT DO DEVELOP.

DISCUSSION...
A COLD FRONT LOCATED OVER CENTRAL ILLINOIS THIS AFTERNOON WILL
SINK SOUTHWARD INTO THE QUAD STATE REGION TONIGHT. AT THE SAME
TIME...STRONG AND MOIST SOUTHERLY WINDS A FEW THOUSAND FEET OFF
THE SURFACE WILL CONTINUE TO INTERACT WITH THE FRONT.

CONSEQUENTLY...ANOTHER AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED
TO DEVELOP OVER THE SOUTHERN PLAINS THIS AFTERNOON AND EVENING. THE
AREA OF STORMS SHOULD THEN MOVE EAST DURING THE NIGHT...REACHING THE
QUAD STATE REGION AFTER MIDNIGHT. WIND FLOW PATTERNS ALOFT
SUGGEST THE MAIN THREAT WITH THE STORMS WILL BE DAMAGING WINDS AND
HAIL. IN ADDITION...LOCALLY HEAVY RAIN WILL BE POSSIBLE.
THEREFORE...FLOODING COULD ALSO BE A PROBLEM...ESPECIALLY LATER
TONIGHT. IN THE MEANTIME...A FEW THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON...BUT MOST OF THIS ACTIVITY IS EXPECTED TO REMAIN
BELOW SEVERE LEVELS.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

OUTLOOK FOR WEDNESDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY...MAINLY
LATER AT NIGHT...FOR AREAS ALONG AND NORTHWEST OF THE OHIO RIVER.

The radar

The St Louis radar (KLSX), 199 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Carter

When
May 7, 1:22 PM CST
Where
Carter County, Fremont
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.950, -91.167

Hail, Butler

When
May 7, 2:08 PM CST to 2:20 PM CST
Where
Butler County, 8 mi SW of Hendrickson
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.817, -90.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295408, 5295409.